Many medications have side effects, but one side effect from medications that is often not discussed is hair loss. If you asked most people if they know of any medications that can cause hair loss, they would probably answer with chemotherapy, which is certainly the most extreme case. However, there are many other more common medications that patients take that can cause hair loss. However, before we continue, please note that you should never stop a prescription without speaking to your prescribing physician and in some cases there may not be a safe alternative.
Typically, when hair loss is caused by a medication you are taking, it is classified as Telogen Effluvium. Telogen Effluvium usually presents as a diffuse hair loss, meaning coming from all parts of the scalp. While it is normal to shed between 50 and 100 hairs a day, during a Telogen Effluvium episode you can notice more excessive shedding. The telogen phase of the hair cycle is the resting phase, which is when shedding normally occurs, however, during a Telogen Effluvium either the telogen phase is extended or an abnormal number of hairs enter this phase. The good news is that hair loss due to Telogen Effluvium is usually reversible and complete regrowth occurs in about a year. However, it is extremely important to treat the Telogen Effluvium and try to determine the cause.
Some examples of the more common types of medications that can cause hair loss are beta blockers, anti-depressants, hormone replacement therapies, anticonvulsants, or birth control that contains certain progestins. Again, if you are taking one of these medications we are not advocating that you should immediately stop it. However, if you think your hair loss coincides with when you started a medication, we would recommend taking the following steps:
If you have any concerns about your medications or hair loss do not hesitate to reach out to the medical staff at Medi Tresse.
Posted by Your Medi Tresse Team